Alert archive / Minnesota / Dense Fog Advisories in 2021

Dense Fog Advisory 10, NWS Twin Cities, MN

October 3, 202126 counties in Minnesota; 4 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Oct 3, 2021, 2:49 PM CDT for 26 counties in Minnesota; 4 counties in Wisconsin. It took effect at Oct 3, 2021, 11:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2021, 2:49 PM CDT (19:49 UTC)
In effect from
Oct 3, 2021, 11:00 PM CDT
Expired
Oct 4, 2021, 11:00 AM CDT
In force
12 hr
Issued by
NWS Twin Cities, MN
All 30 counties

Anoka County, MN, Benton County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Pierce County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 18 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WWUS73 KMPX 031949
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Sun Oct 3 2021

MNZ043>045-049>053-058>063-066>070-075>077-WIZ014-015-023-040600-
/O.NEW.KMPX.FG.Y.0010.211004T0400Z-211004T1400Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Polk-Barron-
St. Croix-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
St Peter, Le Sueur, Faribault, Osceola, Rice Lake, and Hudson
249 PM CDT Sun Oct 3 2021

...DENSE FOG ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
CDT MONDAY...

* WHAT...Visibility as low as one quarter mile in dense fog.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and south central Minnesota.

* WHEN...From 11 PM this evening to 9 AM CDT Monday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. 

&&

$$
4 follow-up statements
534 
WWUS73 KMPX 040409
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1109 PM CDT Sun Oct 3 2021

MNZ043>045-049>053-058>063-066>070-075>077-WIZ014-015-023-041400-
/O.CON.KMPX.FG.Y.0010.000000T0000Z-211004T1400Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Polk-Barron-
St. Croix-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
St Peter, Le Sueur, Faribault, Osceola, Rice Lake, and Hudson
1109 PM CDT Sun Oct 3 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT MONDAY...

* WHAT...Visibility as low as one quarter mile in dense fog.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and south central Minnesota.

* WHEN...Now through 9 AM CDT Monday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

jrb
678 
WWUS73 KMPX 040905
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Mon Oct 4 2021

MNZ043>045-049>053-058>063-066>070-075>077-WIZ014-015-023-041400-
/O.CON.KMPX.FG.Y.0010.000000T0000Z-211004T1400Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Polk-Barron-
St. Croix-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
St Peter, Le Sueur, Faribault, Osceola, Rice Lake, and Hudson
405 AM CDT Mon Oct 4 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* WHAT...Visibility as low as one quarter mile in dense fog.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and south central Minnesota.

* WHEN...Now through 9 AM CDT Monday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

DH
168 
WWUS73 KMPX 041330
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
830 AM CDT Mon Oct 4 2021

MNZ078-084-085-093-WIZ024-041600-
/O.EXB.KMPX.FG.Y.0010.000000T0000Z-211004T1600Z/
Goodhue-Waseca-Steele-Freeborn-Pierce-
Including the cities of Red Wing, Waseca, Owatonna, Albert Lea, 
and River Falls
830 AM CDT Mon Oct 4 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* WHAT...Visibility as low as one quarter mile in dense fog.

* WHERE...In Wisconsin, Pierce County. In Minnesota, Goodhue, 
  Waseca, Steele and Freeborn Counties.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ043>045-049>053-058>063-066>070-075>077-WIZ014-015-023-041600-
/O.EXT.KMPX.FG.Y.0010.000000T0000Z-211004T1600Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Polk-Barron-
St. Croix-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
St Peter, Le Sueur, Faribault, Osceola, Rice Lake, and Hudson
830 AM CDT Mon Oct 4 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CDT THIS
MORNING...

* WHAT...Visibility as low as one quarter mile in dense fog.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and south central Minnesota.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
678 
WWUS73 KMPX 041600
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1100 AM CDT Mon Oct 4 2021

MNZ043>045-049>053-058>063-066>070-075>078-084-085-093-WIZ014-015-
023-024-041700-
/O.EXP.KMPX.FG.Y.0010.000000T0000Z-211004T1600Z/
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-Waseca-
Steele-Freeborn-Polk-Barron-St. Croix-Pierce-
Including the cities of Little Falls, Princeton, Mora, St Cloud, 
Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
St Peter, Le Sueur, Faribault, Red Wing, Waseca, Owatonna, 
Albert Lea, Osceola, Rice Lake, Hudson, and River Falls
1100 AM CDT Mon Oct 4 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM CDT THIS MORNING...

Conditions have improved considerably late this morning to no 
longer include areas of dense fog reducing visibility down to one
quarter mile. Therefore, the Dense Fog Advisory will be allowed 
to expire.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Oct 3, 12:40 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 3, 12:40 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1240 PM CDT Sun Oct 3 2021

.UPDATE...
Issued at 1226 PM CDT Sun Oct 3 2021

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today through Monday)
Issued at 319 AM CDT Sun Oct 3 2021

Two forecast concerns over the next 24-48 hrs. First, the chance of
showers across the far eastern CWA. Secondly, the formation of dense
fog Monday morning.

The main storm system that brought locally heavy rainfall over parts
of Minnesota and western Wisconsin Saturday afternoon/evening has
moved off to the southeast across southern Wisconsin. There remains a
weak shortwave across the arrowhead of Minnesota with a stronger
shortwave noted on WV imagery across the Dakotas. Deeper moisture
will remain outside our CWA today. But there is enough weak energy
from the shortwave diving southward across Wisconsin later today to
generate isolated showers. The better coverage area will hold across
southern/southeast Wisconsin as the main upper forcing moves through
this area. Otherwise, the combination of the stronger shortwave
moving southeast across the Upper Midwest and much drier air
filtering over the area, skies will clear. The last area to clear
will be over western Wisconsin later this afternoon/evening.

A surface ridge will move overhead tonight and with a light wind and
strong radiational cooling expected, areas of fog will likely form.
How widespread or dense it becomes remains uncertain. Monday will
see sunny skies once the fog dissipates.

.LONG TERM...(Monday night through Saturday)
Issued at 319 AM CDT Sun Oct 3 2021

The main story for the extended is the transition into a western
trough/eastern ridge pattern by the end of the period. This is still
a warm pattern, but it will have the potential to be more active
across the central CONUS.

We'll start the long term with two more gorgeous fall weather days
Tuesday and Wednesday. The upper ridge will be centered overhead.
The ensemble situational awareness tool shows h5 heights both days
exceeding the reforecast database, so from a climatology
perspective, this will be an anomalously strong ridge. However,
we will have a surface ridge axis over the area, with southeast low
level winds, which means the greatest 2m temperature anomalies
will be off to our northwest. However, we will not accept complaints
about it being sunny and 72 with low humidity!

Changes begin on Thursday as a shortwave rounding the base of the
western trough heads for the northern Plains and a cut-off low over
the lower MS Valley drifts toward the western Great Lakes. At the
very least, cloud cover returns on Thursday, but the ECMWF shows
1000-500 RHs Thursday exceeding 80%, so we'll likely have a moist
atmosphere Thursday that will be susceptible to the development of
diurnally driven showers. The biggest impact though from this duo of
troughs is it breaks down our ridge and leaves behind WSW flow with
a mean trough to our west and ridge to our east. This will lead to a
more active weather pattern, though there's still lots of spread in
the details, which is why the NBM has slight/chance PoPs spread out
across Friday night through Sunday. By early in the week of the
11th, all the deterministic models show a strong fall-like system
moving across the central CONUS as we move into a much more fall
looking weather pattern than what we have seen to this point this
fall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1226 PM CDT Sun Oct 3 2021

MVFR-IFR low stratus remains over the WI TAFs and barely over MSP
while the remaining MN TAFs are solidly VFR at initialization. The
expectation is that the low stratus will slowly erode eastward going
into this evening as high pressure arrives, but the stratus has
proved difficult to budge thus far so have ran it long at MSP and RNH
but cut it off sooner at EAU as drier low-level air due to the lack
of rainfall yesterday may aid in scouring out low level moisture this
evening. The aforementioned moisture due to rainfall over much of
eastern MN into western WI yesterday will become trapped under the
nightly inversion tonight with high pressure moving in, creating
conditions quite favorable for fog overnight through daybreak Monday.
Have advertised IFR visibility from STC eastward, reserving the
potential at this point that LIFR-or-worse conditions are possible.
VFR conditions are then expected late Monday morning through the rest
of the day.

KMSP...Very much the trickiest of the TAFs this afternoon due to the
wobbling edge of the stratus deck currently overhead and the
potential for lower-than-IFR fog around 12z. Have extended the
duration of the MVFR ceilings thru late afternoon but am no longer
expecting sub-1700ft ceilings. Overnight, conditions for fog look
rather favorable so have included a 4-hr window for IFR fog around
12z. However, the duration could be longer, and fog could be thicker
than 1sm. Climatology shows that it is usually the MSP satellite
airports which have worse impacts from fog than MSP itself, but
chances are non-zero of having 1/4sm fog at MSP so will see how the
short-term models evaluate this potential thru this evening and
adjust/amend as needed.

/OUTLOOK FOR KMSP/
Tue-Thu...VFR. Wind SE 5-10 kts.
Fri...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...JLT
LONG TERM...MPG
AVIATION...JPC
Hazardous weather outlook, Oct 3, 11:31 AM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1131 AM CDT Sun Oct 3 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1131 AM CDT Sun Oct 3 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Areas of fog likely late tonight into Monday morning, especially
in eastern Minnesota into western Wisconsin. Some of the fog may
be locally dense, reducing visibility to one quarter mile or
less.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas of fog likely late Monday night into Tuesday morning,
especially in eastern Minnesota into western Wisconsin. Some of
the fog may be locally dense, reducing visibility to one quarter
mile or less.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.